High Wind, Hale
- When
- November 24, 2:13 PM CST
- Where
- Hale forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
A strong upper level storm system moving across the Plains brought strong, dry winds to the region. It also brought high based convection which produced isolated severe wind gusts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level storm system moving across the Plains brought strong, dry winds to the region. It also brought high based convection which produced isolated severe wind gusts. The following wind gusts were reported by the Texas Tech University West Texas mesonet.
62 mph at Abernathy (Hale County) and 59 mph at Dimmitt (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 24, 11:27 AM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1127 AM CST Tue Nov 24 2020 .AVIATION... VFR conditions are expected at all terminals for the next 24 hours. Gusty westerly winds this afternoon and early evening will lead to the possibility of blowing dust at all terminals. BLDU could create MVFR conditions during this time. Given the strong winds an Airport Weather Warning for KLBB has been issued and is valid from noon until 6 pm. Winds will shift to the north- northwest and remain gusty after sunset as a cold front pushes through the area. Winds will begin to decrease after midnight becoming generally light and backing towards the southwest by the end of the TAF period. && .PREV DISCUSSION... /issued 602 AM CST Tue Nov 24 2020/ AVIATION... Low stratus, between IFR and low MVFR, currently affecting the terminals will quickly clear from west-to-east through the morning hours. Expect KLBB and KPVW to see VFR return around 14Z, plus or minus one hour, with KCDS to follow around 16Z. Strong westerly winds will unfold this afternoon, sustained at 25 to 30+ knots. Given this, we have issued an Airport Weather Warning for KLBB, valid from noon until 6 pm. In addition to the wind, expect BLDU, which could reduce the visibility to MVFR levels at times on the Caprock during the peak winds this afternoon. High-based convection will also unfold over the Texas Panhandle this afternoon, though it should stay north of the northern terminals. The winds will begin to diminish toward sunset, but a cold front will provide another period of gusty northerly winds as it moves through the terminals this evening. There could even be a brief bout of sub-VFR cigs immediately post-frontal. VFR and lighter winds will return in earnest late tonight. PREV DISCUSSION... /issued 344 AM CST Tue Nov 24 2020/ SHORT TERM... What a place we live where we can go from moist southerly winds, stratus, areas of fog and isolated to scattered showers and thunderstorms early this morning to strong and dry westerly winds, blowing dust and fire weather concerns less than 12 hours later. That is the world we get to live in today! The system driving this changeable weather is a potent upper trough that water vapor shows currently approaching the Four Corners. It will move steadily eastward, emerging over the Panhandles this afternoon, then proceeding to deepen and close off as it lifts to Missouri by 12Z Wednesday. Well in advance of the system a stout southerly LLJ is transporting mild and moist air northward across the region, complete with widespread stratus and perhaps even a few pockets of fog, though breezy surface winds are now helping to limit the fog potential. In addition, the first round of deeper lift well in advance of the system has recently sparked the development of scattered showers and elevated thunderstorms across the southwest Texas Panhandle and northwestern South Plains, with additional showers over the southern South Plains. This activity is racing northeastward, and should exit all but perhaps our far northeast corner by 12Z. After the moist start to the day, things will quickly change as a surface low traverses the combined Panhandles, a dryline and Pacific cold front race across the South Plains region, and strong wind fields throughout the troposphere emerge over the southern High Plains...within the base of the storm system. Veering flow will quickly scour out the moisture, from west-to-east, with strong insolation leading to deep mixing. This, in combination with a tight surface pressure gradient, will result in strong southwesterly to westerly winds sweeping across the CWA. 850 mb flow, which will easily be tapped, is progged to be 25-35 knots, while 700 mb flow of 40-45 knots should also be reached at peak heating. This will support sustained winds of 25 to 35 mph, with gusts to 50 mph, for most/all of the CWA. Hence, we will be issuing an area-wide Wind Advisory from 17Z to 00Z. This magnitude of winds will undoubtedly loft blowing dust too. On the bright side, if there is one, temperatures will be mild, as highs range from the lower 60s across the southwest Texas Panhandle to the middle and upper 70s in the Rolling Plains. The warm, dry and windy afternoon will also increase the fire danger (see the Fire Weather section below for details). As the vort max emerges across the southern High Plains and a secondary cold front plunges through the Texas Panhandle, high-based convection will develop. The bulk of this activity will stay to our north, though it is not impossible it could flirt with our far northern zones during the afternoon. We have raised PoPs across the southern Texas Panhandle to 10% to account for this, though we have kept an explicit mention out for now. In general, the winds will begin to decrease around 00Z with the loss of deep mixing and a relaxing pressure gradient. However, the secondary front dropping through the Texas Panhandle will result in a period of gusty northerly winds as it moves through during the evening. There is a risk some spots, primarily across the southeast Texas Panhandle and northern Rolling Plains, could jump back to advisory levels winds for a short while behind this front. We'll let the next shift evaluation this possibility. Eventually the winds will drop off for the entire region as the system pulls away and a surface high moves in from the west late tonight. Clear skies, light winds and dry air will allow temperatures to cool efficiently with lows dropping into the 20s over most of the Caprock, while lows reach the middle 30s in the Rolling Plains. LONG TERM... The previous forecast assessments remain largely on track, with minimal adjustment made with this morning's package. As mentioned in previous discussions, fairly benign weather is in store for mid-week as the trough departs and a low-amplitude ridge builds in across the central and southern CONUS. Seasonable, sensible weather is expected for Wednesday with high temperatures climbing into the lower-middle 60s across the CWA, while warmer and breezy conditions are expected for Thursday ahead of an approaching polar cold front. Westerly surface winds at around 10-20 mph should contribute to a fair amount of adiabatic warming, with dry-bulbs ranging from the middle 60s in the northwestern South Plains to the upper 70s in the eastern Rolling Plains (which is ~10-15 deg F above climatological norms). Precipitation chances, albeit low, increase heading into the weekend as meridional flow moves over the CWA. Whether or not the associated mid- and upper-level low is closed or transitions into an open wave that becomes absorbed into a positively-tilted trough is uncertain at this time due to limited predictability. Regardless of the synoptic situation that unfolds, moist isentropic lifting processes could be quite limited, especially given that the low- and mid-level moisture may very well be scoured out post-FROPA as the continental polar airmass builds in. If precipitation were to occur (regardless of precipitation-type), liquid equivalent accumulations would be minimal, on the order of a few hundredths of an inch. Temperatures this weekend will be near or just below climatological norms, with the potential for mixed- and solid-phase precipitation during the nighttime hours as the ambient surface and wet-bulb temperatures fall below freezing. Trends will continue to be monitored over the next several days, but overall, precipitation chances are looking quite low for the forecast area this weekend. Otherwise, fair weather is expected heading into early next week as northwesterly flow advects over the southern Great Plains with seasonable conditions. Sincavage FIRE WEATHER... Strong southwesterly to westerly winds are on track to affect the South Plains region this afternoon. Wind speeds will easily exceed those required for Red Flag conditions, generally sustained at 25 to 35 mph at their peak mid-afternoon. However, today is starting out on the moist side, with even scattered showers and isolated thunderstorms traversing the region early this morning. This means it will take until sometime after noon before considerable drying occurs. RH values will dip to around 15% (perhaps just below for a little while) mid-late afternoon across the central and southern South Plains and Rolling Plains. ERC levels also are starting out near or below normal and serve as an additional mitigating factor for possible critical fire weather conditions. Given this, there is uncertainty whether wind and humidity will overlay long enough to generate more than brief critical conditions. Regardless, the strong wind speeds and relatively dry conditions will result in widespread elevated fire weather conditions, and will issue a Fire Danger Statement (RFD) for the entire area. It should also be noted, if any fire fighting operations are ongoing this evening, a cold front will move through with an abrupt northerly wind shift and a period of gusty winds, causing the fire line to quickly change. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for TXZ021>044. && 99/99/10
Hazardous Weather Outlook National Weather Service Lubbock TX 347 AM CST Tue Nov 24 2020 TXZ021>044-251000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 347 AM CST Tue Nov 24 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Westerly winds of 25 to 35 mph, with gusts to 50 mph, will be common across the South Plains region this afternoon. These strong and dry winds will also loft areas of blowing dust and create elevated to briefly critical fire weather. A Wind Advisory is in effect for the entire outlook area from 11 am to 6 pm. In addition, a Fire Danger Statement is in effect for the entire region from noon until 7 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922940, 922941.